In my last post on May 4, I wrote about all the writing I’d been doing offline — the reason I had not been writing blog posts or spending a lot of time on any kind of social media. Less that two weeks later, life happened, taking me completely away from any kind of writing. What happened?
At the time, I didn’t have a clue what was going on. All I knew was that my body had begun a campaign against me. It began about May 16 as I fought through nausea every morning to eat something and get to work. The nausea worsened. I thought it might be a sign that my ILD was beginning to act up so I called my pulmonologist. Then I saw my primary physician. No answers. I re-discovered SeaBands, which I’d used after surgeries to control or alleviate post-operative nausea. Wearing them still worked. But then a skin rash attacked my knees, lower legs, feet, and elbows. At first it didn’t itch, but when it did, it was an intense burning itch. Hydrocortisone cream and Benedryl brought some relief. But then I noticed a small bruise on top of my left hand that shouldn’t have been there. Over the course of about 36 hours, I acquired other spontaneous bruises, petechiae all over my legs and feet, and my nose dripped blood. I suspected an adverse reaction to a new medication I’d begun in mid-April, so I called my gastroenterologist. He thought it was an allergy aggravated by the extreme dry air we were having that week. Fortunately, I didn’t listen to his suggestion to simply monitor the situation.
A good friend (my savior!) took me to the ER that same day in the early evening. Blood tests showed that I had no discernible platelets, essential for clotting, in my blood. From that point on, I became a bit of a medical mystery until the Hematology team decided that it was an adverse reaction to the new medication I began in mid-April. They admitted me into the hospital. Over the next 48 hours, there was a serious, determined effort to stop the reaction and get my body to begin making platelets again.
I’ve been in such medical mystery situations before when I’ve been extremely ill. The mind turns primal, focused only on survival and doing whatever is necessary to survive. I could not read much, focus for long periods of time, or make plans. Hospitals are not good places for sleep, either. My primary source of distraction became what I call “stupid TV,” that is old TV shows I like but that I’ve most likely seen before and are being repeated on cable. Although I was discharged from the hospital about 5 days later, I returned the same day with more bleeding that needed to be stopped and explained. That lasted for another two-day hospital stay.
I’ve been out of the hospital for over a week now and plan to stay out if at all possible. There’s been a setback with the return of the skin rash and a drop in my platelet count, but a course of a super steroid is helping everything but my sleep. I’ve been warned that it could be a slow process to return my body to normal after that adverse reaction to medication, especially this particular adverse reaction. I’m wondering when I’ll be able to return to my job as well as to my creative writing. I was within 4 chapters of finishing the first revision of Perceval’s Shadow by July 1!